Top 75 Migraine and Headache Questions, #22

Ask the Clinician Health Pro
  • Full Question:
    I know that Topamax is a drug that can make you loose weight. I was wanting to know just in general if anyone was to go off what is usually the average weight amount that someone looses if on the drug? If you do not know the answer to the question I was just wondering about that. If was to ever go off how much weight could I gain back. I have lost 30 pounds and would not like to gain much back if I could help if I ever had to go off Topamax. Thanks! Lynn.


    Answer:

    Dear Lynn;


    Some patients lose weight as a side effect of Topamax, at least in part due to a potential side effect of decreased appetite. Not all patients taking Topamax experience this side effect, but those who did in the clinical trials of Topamax for Migraine prevention lost an average of 2.3% of their starting body weight.
    Add This Infographic to Your Website or Blog With This Code:

    It's impossible to predict how much, if any, weight gain you might experience if you discontinue Topamax. For most patients, it's directly related to what and how much they eat afterward.


    Good luck,
    John Claude Krusz and Teri Robert



    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.


    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.

Published On: April 09, 2007